Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 84, NWS Denver/Boulder, CO

July 20, 2017Douglas County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 20, 2017, 3:03 PM MDT for Douglas County, Jefferson County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2017, 3:03 PM MDT (21:03 UTC)
Expired
Jul 20, 2017, 3:30 PM MDT
In force
27 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Douglas County, CO, Jefferson County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

954 
WUUS55 KBOU 202103
SVRBOU
COC035-059-202145-
/O.NEW.KBOU.SV.W.0084.170720T2103Z-170720T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
303 PM MDT THU JUL 20 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  North central Douglas County in northeastern Colorado...
  East central Jefferson County in central Colorado...

* Until 345 PM MDT

* At 303 PM MDT, a severe thunderstorm was located near Roxborough
  Park, or 23 miles south of Denver, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Highlands Ranch, southern Littleton, Lone Tree, Roxborough Park,
  Chatfield Reservoir, Louviers, Sedalia and South Platte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3937 10521 3957 10514 3957 10505 3956 10505
      3957 10503 3956 10485 3940 10494 3935 10504
TIME...MOT...LOC 2103Z 204DEG 14KT 3940 10507 

HAIL...1.00IN
WIND...60MPH
 
$$

RJK
1 follow-up statement
677 
WWUS55 KBOU 202130
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
330 PM MDT THU JUL 20 2017

COC035-059-202139-
/O.CAN.KBOU.SV.W.0084.000000T0000Z-170720T2145Z/
Douglas CO-Jefferson CO-
330 PM MDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DOUGLAS AND EAST
CENTRAL JEFFERSON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 3937 10521 3957 10514 3957 10505 3956 10505
      3957 10503 3956 10485 3940 10494 3935 10504
TIME...MOT...LOC 2127Z 204DEG 14KT 3950 10502 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:54 AM MDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jul 20, 10:54 AM MDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1054 AM MDT Thu Jul 20 2017

.UPDATE...
Issued at 1054 AM MDT Thu Jul 20 2017

Will scale back the chance of showers this afternoon slightly.
Still expecting scattered thunderstorms to develop over the
mountains this afternoon, but the strongest flow of monsoonal
moisture will be moving across Utah and western Colorado according
to the latest water vapor satellite imagery. There is a weak
circulation left over from last evening's convection that is
moving over southwest Colorado at the present time. This feature
will become a focusing mechanism for afternoon showers over the
San Juan Mountains over the next few hours. The presence of this
feature will tend to bring the heaviest shower activity today to
that region. Showers over the north central Colorado mountains
today are expected to be slow-moving again this afternoon, and
more capable of producing locally heavy rain than large hail.
Showers spreading onto the plains laster this evening still seems
possible as outflow from mountain showers produces boundaries for
additional shower development.

&&

.SHORT TERM...(Today and tonight)
Issued at 400 AM MDT Thu Jul 20 2017

GOES-16 satellite imagery showing the main monsoon moisture plume
over Arizona, Utah, and western Colorado. Even though models are
all over on the specific amount of moisture, they all agree it
will increase today. Based on the models and satellite imagery,
the best moisture should be north of I-70 today and will have the
highest pops over northern areas. HiRes models show convection
beginning over the higher terrain early afternoon. This convection
throws outflow boundaries eastward with additional storms firing
off them as they progress eastward. Main threats with the storms
will be heavy rainfall and outflow wind gusts. CAPE increases to
around 1000 J/kg, so a few severe storms will be possible with
wind gusts to 60 mph the main threat. However, can't rule out hail
up to one inch in diameter.

Temperatures will not be as hot as yesterday due to an increase in
mid and high clouds and easterly surface winds. Along the Front
Range, expect highs in the lower to mid 90s where more cloud cover
is expected. Out on the plain, it should be warmer with less cloud
cover with highs climbing into the mid to upper 90s.

.LONG TERM...(Friday through Wednesday)
Issued at 400 AM MDT Thu Jul 20 2017

Picking out the subtle ripples slowly revolving around the upper
high over the central Great Plains will continue to add a degree of
uncertainty to the upcoming forecast, at least through Saturday.
Models show the monsoon moisture plume draped across all of Colorado
through Friday night. The plume is then progged to shift southward
more over southern Colorado on Saturday with the Great Plains ridge
breaking down and a new ridge building over the Great Basin. From
specific humidity and theta-e plots, it appears the greatest
moisture will be passing over northeast Colorado Friday afternoon
and evening. Models indicate mean layer PW values on the plains
anywhere from 1.2 to 1.8 inches around 00z/Sat. In addition to the
available moisture, sfc-700mb are fcstd to turn n-nely Friday
morning behind what appears to be a weak cold front. By evening
model soundings indicate e-nely upslope winds to around 600 mb which
will potentially provide the necessary lift to generate scattered
showers/t-storms on the plains and scattered to numerous shwrs/t-
storms over the Front Range mtns. Furthermore, weak w-swly transport
flow will elevate the chance for locally heavy rainfall, more so
over and along the Palmer Divide where effects of the upslope slope
will be most pronounced. Rainfall rates of 1.5 to 2.0 inches per
hour are possible with the stronger slow moving storms. That evening
storms are expected to drift out across the plains in advance of
with one of those subtle ripples in the mid-level flow. Models show
this wave taking its sweet time passing over the fcst area, and
possibly not exiting the area until Saturday afternoon. This could
cause t-storms on the plains and in the high country to linger all
night and well through Saturday morning. With PWs on the decline,
rainfall rates and amounts should not be as great, though would not
rule out a local 0.5 to 0.75 rainfall somewhere acrs southern
portions of the CWA.

By Saturday night with the moisture plume continuing to sag south
away for the CWA, rain chances should drop off. This southward shift
in this moisture is due in large part to a transition to nwly flow
aloft with Great Plains ridge collapsing and the Great Basin ridge
building. Precip chances decrease even further on Sunday with
continued drying. Late day storms should largely be confined to
higher elevations. The shift to nwly flow should result in cooler
temperatures across the CWA starting Saturday. Highs during the
weekend are forecast to be as much as 5-10 deg f below average.

Next week, medium range models show the Great Basin 500mb high
making a slow eastward migration, reaching western Colorado by
Tuesday. Monday and Tuesday look dry for the most part east of the
mtns, with isolated to scattered convection in the high country.
By Wednesday, the upper high is predicted to shift east of
Colorado, which returns the state to light south-southwesterly
moist flow which should increase our chance for showers and
t-storms esply in the high country. Lastly, should see
temperatures gradually moderate during this three day period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1054 AM MDT Thu Jul 20 2017

Some thunderstorm activity is expected over the Denver area this
afternoon and evening. Locally heavy rain will be possible along
with gusty outflow winds. Showers will dissipate by late evening
with skies clearing out overnight. No other aviation impacts are
expected.

&&

.HYDROLOGY...
Issued at 400 AM MDT Thu Jul 20 2017

Models showing precipitable water values climbing above an inch
today. Heavy rain is expected with the stronger storms that form.
Winds aloft are expected to push storms to the northeast at 15 to
25 mph, so the flash flooding threat will be low today. If
hydrology problems occur today it will be due to storms
regenerating over the same.

The chance for flash flooding should remain elevated on Friday and
Friday night with mean layer precipitable water values on the
plains running anywhere from 1.1 to 1.8 inches. Storms with the
best chance for producing heavy rainfall are more likely to be
found over and adjacent to the Palmer Divide with ongoing post-
frontal northeasterly/upslope flow. Mountain areas may also
see pockets of intense rainfall produced by slow moving storms.
Heavy rainfall chances should steadily diminish through the day
Saturday which a shift to a drier northwest flow.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Dankers
SHORT TERM...Meier
LONG TERM...Baker
AVIATION...Dankers
HYDROLOGY...Baker/Meier
Hazardous weather outlook, Jul 20, 10:55 AM MDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1055 AM MDT Thu Jul 20 2017

COZ030>051-211700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1055 AM MDT Thu Jul 20 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will form over the higher terrain and spread
eastward across the Urban Corridor and eastern plains this afternoon
and evening. Most thunderstorms will produce heavy rain and gusty
outflow winds. A few storms could become severe with wind gusts to
60 mph and one inch diameter hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The chance for showers and thunderstorms will remain elevated on
Friday and Saturday, with locally heavy rainfall possible Friday
afternoon through Saturday morning. Slower moving storms Friday
afternoon and evening will have the potential to produce a quick
inch of rain in a very short time, which could lead to localized
flooding. Storms will gradually diminish through the day
Saturday. Thunderstorm chances should drop off even further for
Sunday, Monday and Tuesday with high pressure building in from the
west. By Wednesday, thunderstorms return to the forecast with
temperatures increasing back into the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:30 PM MDTSevere Thunderstorm WarningBOUElbert45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.